Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

How does Prednisone affect the thyroid ?

07/29/2009

Question:

Why does taking prednisone make me lose my hair? I didn`t lose my hair until I started low does oral prednisone three years ago. A year and one half into it, my TSH went from 2 plus to 8 plus when tested for major hair loss. I took it easy and it went down to 5ish with slower steady hair loss. A year later I took two months of iodine and the hair loss stopped and the TSH went to two plus again. Then I had to have two months of much higher dose (3mg plus topical corticosteroids to 35 methyl prednisone plus a medium strength topical steroid twice a day) I am on 2mg with the stronger topicals now with major hair loss again. My TSH again was at 5 plus 2 months ago, but I bet you it is higher because I am losing massive hair. I can predict the TSH with the amount of hair loss. Now I am losing not just the outside of my eyebrows, but the inside as well. One Dr. was about to give me thyroid. One Dr. said it was the long term prednisone and that my thyroid is fine. He said that the spike in prednisone caused it. He said it could be a delayed reaction. Well I am still reacting and have been for 3 or 4 months. More than half of my hair is gone. How do I know that the current topicals that are stronger aren`t causing it? I am one milligram less in oral. I have rashes on large portions of my body so can be absorbing a bunch of corticosteroids that way Dr. #2 said that it can`t be measured. Then there is the possibility that that I didn`t wean myself slowly enough off the stuff. Maybe I should go back to 3 mg which I was on for two years before the surge and that is causing the hair loss. Also the little pamphlet that came with the drug says if you are hypothyroid be warned but that is about it.

So the question is: How does prednisone or lack of prednisone effect the thyroid, causing hair loss? And if it is suppressing the thyroid, do people supplement sometimes with thyroid? I realize that you don`t have all the details to make a recommendation for me specifically, but I am trying to understand what it is about prednisone that effects what part of the thyroid that causes hair loss. There has to be some sort of scientific explanation to do with the thyroid because they have the warning about hypothyroidism and prednisone on the package insert and I can predict my rate of hair loss by my TSH. Than you so much. I am feeling rather desperate as I am a female and it is not in vogue to be bald.

Answer:

When there isn't enough thyroid hormone, the body reacts in many different ways. Higher TSH levels and hair loss are some of the signs of a low thyroid hormone. TSH is the signal for the thyroid to release the thyroid hormone. In hypothyroidism there is only a small amount thyroid hormone to release. The body wants more thyroid hormone, so it releases lots of TSH in an effort to get enough thyroid hormone.

Prednisone or other corticosteroids can sometimes cause hypothyroidism or make it worse. There are a couple different ways that prednisone does this. First, normal doses of prednisone can stop TSH secretion, leading to less thyroid hormone in the body. Second, the thyroid hormone comes in two forms. The less active form is released from the thyroid. It is then converted in the body to the more active form. High doses of prednisone can slow the conversion of the hormone to the more active form. Both of these could result in hair loss or other symptoms that look like hypothyroidism.

The hypothyroidism or hyperthyroidism can also affect prednisone. People with hyperthyroidism may need to increase the dose of prednisone, while people with hypothyroidism may not need as big of a dose.

There are several medications that are normally used to treat people with hypothyroidism. Any questions about supplementing the thyroid hormone should be addressed with a doctor or pharmacist. Endocrinologists specialize in problems with the thyroid, but many primary care physicians can help with this problem as well.

Submitted by Kathleen Morris, PharmD Candidate
The Ohio State University College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University